Conflicts of interest: none declared. Sir, Epidermal growth factor receptor (EGFR) expression and/or its signal transduction pathway are upregulated in many human carcinomas. The antibody cetuximab that binds to the EGFR and inhibits its activation was recently investigated in clinical trials in various human malignancies. The most common side‐effect of cetuximab, with an incidence of about 80%, was an acneiform rash beginning during the first weeks after initiation and resolving spontaneously after termination of therapy.1–4 Similar cutaneous side‐effects were observed in studies investigating the low molecular weight tyrosine kinase inhibitors gefitinib and erlotinib, which inhibit EGFR signalling by a different mechanism.5 Thus, the skin lesions are probably a general side‐effect of a blockade of EGFR that is normally expressed in the skin.6 Drug‐induced acneiform skin lesions are usually managed by discontinuation of the inducing agent. However, it is likely from the clinical trials that the tumour response to cetuximab and gefitinib correlates with the severity of acneiform skin lesions,7, 8 and this therefore encourages continuation of the therapy. We report two patients with a tumour response to cetuximab therapy and severe acneiform skin lesions that were successfully treated with oral isotretinoin.
No takes yet. Share an insight, caveat, or question.
Gutzmer et al. (2005) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: